California, 2017

Hail in California, July 25, 2017

July 25, 2017 · NWS EKA · 2 events in 2 counties and zones

Thunderstorms formed over the mountains of northwest California during the afternoon and evening of July 25th and 26th, and produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Thunderstorms formed over the mountains of northwest California during the afternoon and evening of July 25th and 26th, and produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Jul 25, 2:42 PM PST, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 25, 2:42 PM PST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
342 PM PDT Tue Jul 25 2017

.SYNOPSIS...An upper-level low will continue to bring a chance
of thunderstorms to portions of northwestern California through
Wednesday. For the remainder of the week, high pressure will
regain control of our weather, bringing dry weather and warming
temperature for the interior. The coastal areas will continue to
see night and morning clouds.

&&

.Short Term (Through Thursday)...An upper level low near Point
Arena is bringing some monsoonal moisture to the area. This
bringing some thunderstorms to northern Trinity county. Lapse
rates are good, over 8C/Km. The best instability looks to be over
Siskiyou and eastern Del Norte county. The storm motion is from
the east to the west. This may allow some showers or thunderstorms
to drift this way later in the afternoon. The showers have
diminished as of 3pm, but there is another weak wave that may
increase the coverage early this evening. The CU over the Yolla
Bolla's is fairly widespread, but so far not very deep. It still
has the potential for a few showers. The model soundings show a
deep inverted V type sounding. This brings the potential for
downburst winds.

Tonight another vortmax is expected to move around the low. This
will increase instability in northern Humboldt and Del Norte
counties. MU Cape values of over 900 j/kg are shown on the GFS.
This should be enough to bring some nocturnal showers and
thunderstorms to this area once again.

Wednesday the upper level low starts to move out of the area. Once
any lingering morning thunderstorms diminish there may not be
anymore storms. High pressure starts to build back in late in the
day which will likely help keep most convection in Siskiyou
county. This will need to be watched however, because if the
upper level low is slow to move out of the area there is the
potential for a few more thunderstorms. The night and morning
coastal clouds are expected to persist. Temperatures inland will
continue to be near normal.

Thursday the low pressure pulls out of the area and heights build
over the area. This will warm temperature a few more degrees. Dry
weather is expected. The stratus is expected to pull back to the
coast or just off the coast in the afternoon. MKK

.LONG TERM.../Thursday evening through Monday night/

Hot weather in store for the interior through early next week, with
highs in the low triple digits in Weaverville area, and highs near
100 degrees in Ukiah. The long term forecast period will start with
rising 500 mb heights, as the upper level ridge tries to build into
NW California from the south. The height rise will be subtle,
however, as there is an upper level trough holding strong over Gulf
of Alaska. There will be no precipitation potential through the
weekend into early next week. Don't really expect the weather
pattern to change much in this typical summer weather pattern. Hot
and dry inland, marine stratus along the coast. Changes to the
previous forecast package is minor.

&&

.AVIATION...The situation along the North Coast remained quite
persistent and not so exciting as marine stratus continued...even
stretching into local coastal valleys. The marine layer was more
shallow this morning and a tad bit more stubborn. However, a brief
thunderstorm did bring some exuberance to the coast near Orick as
some convection move from the East.  Distant lightning was reported
at both ACV & CEC airports. Some convective activity is possible
mostly north of ACV today. Also, the trend of partial
afternoon/evening clearing of stratus expected before low clouds
once again return and straddle the coast overnight. Inland aviation
concerns: Inland mountain & valley areas will stay mostly VFR with
some isolated convective activity expected...especially north of HWY
36. For UKI, FEW-SCT morning stratus may creep to the periphery of
the airport as a southerly flow continues.

&&

.MARINE...Summertime maritime pattern will continue over NW
California waters through the end of the work week into the weekend.
We have a semi-permanent ridge of high pressure set up over the East
Pacific, and a thermal low over Central Valley. The combined weather
systems will generate north winds over the waters through the
forecast period. The north winds, however, are not expected to be
exceptionally strong. There is a broad upper level trough over Gulf
of Alaska, and this has a surface low reflection over the Gulf of
Alaska. This low pressure system helps to keep the tightest pressure
gradient offshore, so do not expect gale conditions over NW CA
waters.

Seas are expected to remain fairly steep and elevated for the outer
waters through the work week. There will be a healthy northerly wind
waves, bringing wave heights of around 8 feet to the outer waters.
For the inner waters, wave heights will be around 4 to 6 feet.

Have extended the small craft advisory for outer waters to continue
through Thursday evening. Otherwise, changes to the previous
forecast package is minor.

&&

FIRE WEATHER...The main concern lies with our thunderstorm potential
over the next couple of days. Dangerous cloud to ground lightning
and erratic wind patterns near thunderstorms will be the main fire
weather concern. The good news is moisture will continue to increase
through Wednesday. For the remainder of the week, dry conditions are
expected for all of our neck of the woods with increasing afternoon
highs and lower relative minimum humidities expected. /PD

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 5 PM PDT Thursday for PZZ470.
Small Craft Advisory until 9 PM PDT Thursday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jul 25, 2:56 AM PST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
356 AM PDT Tue Jul 25 2017

CAZ101-103-106-261100-
Coastal Del Norte-Northern Humboldt Coast-Southern Humboldt Interior-
356 AM PDT Tue Jul 25 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms may develop this afternoon and
evening...mainly easy of a line from eureka to Garberville. The main
storm hazards will be dangerous cloud to ground lightning, gusty
winds, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-105-107-108-111-261100-
Del Norte Interior-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Northeastern Mendocino Interior-
356 AM PDT Tue Jul 25 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated thunderstorms may develop this afternoon and tonight,
mainly east of an Orick, to Dinsmore, to Ruth line. The main storm
hazards will be dangerous cloud to ground lightning, gusty winds,
and
small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may also develop Wednesday afternoon and evening, east
of a Weitchpec to Forest Glen line. The main storm hazards will be
dangerous cloud to ground lightning, gusty winds, and small hail.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-109-110-112-113-261100-
Southwestern Humboldt-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
356 AM PDT Tue Jul 25 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Special weather statement, Jul 25, 1:50 PM PST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Eureka CA
250 PM PDT TUE JUL 25 2017

CAZ105-107-252215-
Northern Humboldt Interior CA-Northern Trinity CA-
250 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 315 PM PDT...

At 249 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Nordheimer Campground, or 12 miles southeast of
Orleans, moving west at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Willow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4123 12345 4122 12343 4121 12344 4120 12342
      4118 12341 4117 12339 4115 12338 4116 12335
      4114 12332 4107 12331 4098 12364 4124 12369
TIME...MOT...LOC 2149Z 082DEG 10KT 4114 12343

MKK
Special weather statement, Jul 25, 5:38 PM PST, 32 minutes before
Special Weather Statement
National Weather Service Eureka CA
638 PM PDT TUE JUL 25 2017

CAZ105-260215-
Northern Humboldt Interior CA-
638 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 715 PM PDT...

At 636 PM PDT, Doppler radar was tracking a strong thunderstorm over
Orleans, moving west at 25 mph.

Penny to dime size hail and winds up to 30 mph will be possible with
this storm.

Locations impacted include...
Orleans.

LAT...LON 4136 12348 4133 12348 4132 12347 4124 12345
      4124 12346 4122 12344 4120 12355 4134 12359
TIME...MOT...LOC 0136Z 071DEG 22KT 4128 12349

KR
Special weather statement, Jul 25, 6:09 PM PST, 1 minute before
Special Weather Statement
National Weather Service Eureka CA
709 PM PDT TUE JUL 25 2017

CAZ105-260230-
Northern Humboldt Interior CA-
709 PM PDT TUE JUL 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUMBOLDT COUNTY
UNTIL 730 PM PDT...

At 709 PM PDT, Doppler radar was tracking a strong thunderstorm near
Orleans, moving west at 25 mph.

Penny to dime size hail and winds up to 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Humboldt County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4137 12354 4124 12353 4124 12367 4135 12367
TIME...MOT...LOC 0209Z 085DEG 21KT 4129 12362

KR

The radar

The Eureka (Bunker Hill) radar (KBHX), 107 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Trinity

When
July 25, 6:10 PM PST to 6:40 PM PST
Where
Trinity County, 1.73 mi NW of Junction City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.750, -123.070

Hail, Humboldt

When
July 25, 6:55 PM PST to 7:15 PM PST
Where
Humboldt County, 1.04 mi W of Orleans
Measured
0.88 in hail
Reported by
Public
Coordinates
41.300, -123.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718336, 718334.